+ Reply
Log in or Register to participate in these discussions
Side effects turned into complications
Kit08
20 Posts

Hi all! I have hit a speed bump. I was undergoing treatment for invasive Paget’s and IDC Stage 1A. Scheduled for 12 weekly paclitaxol and 17 herceptin once every third week.
I made it to 6 of 12 and 2 of 17. The paclitaxol was giving me respiratory difficulties (which were rather scary). My oncologist was in the process of changing to another med, and “just in case” got me in for an echocardiogram before the next chemo, to make sure all was fine with my heart. The results from the echo were not good and all chemo and herceptin have been canceled.

I have been sent to an Oncology Cardiologist, he thinks I am very sensitive to herceptin (due to previous treatment for Hodgkin’s) and just the two treatments has triggered my heart to weaken and this weakening has caused a valve issue, severe mitral valve regurgitation. (Holy @$&!). I thought a cancer diagnosis was scary!

They think/hope that with stopping the treatment and hopping me up on a bunch of heart meds will strengthen my heart and then the leaky valve will resolve itself. This is the best case scenario which puts me on heart meds for life. I am fit and 49, or was until all this crap happened. I can’t venture to think about the worst case scenario.

I had Hodgkin’s in my early 20’s and had both chemotherapy and radiation which both could have damaged my heart. The radiation is the likely culprit for my breast cancer.

Once I get my heart back in good working condition, I will need to go on hormone therapy (triple positive) so that should help avoid recurrence.

On top of my heart condition, I have a renewed worry for my right breast. If I get cancer in it my options are severely limited for treatment.

I’m trying to take one day at a time and deal with one issue at a time. Some days are difficult.

Is there anyone, who has had side effects with the heart from herceptin?

Thanks for reading my long post!!

10 Replies
Runner Girl
2144 Posts

@Kit08

Wow, I am really sorry for all that you've experienced and that the herceptin has contributed to a heart complication for you.

I'm going to tag a couple of other ladies who are also HER2+ to share their stories @Buffythevampire @Mammabear

I had 17 herceptin treatments with no issues, thankfully. I was about to run my 11th half marathon when I was diagnosed. I continued to run during my treatment, at a shorter distance as requested by my oncologist.

I had chemo and radiation in addition to herceptin. I've had 2 years of tamoxifen and was switched to an aromatase inhibitor last December.

Hopefully going off of the herceptin alleviates your heart issue. Let us know how this progresses for you.

Runner Girl

JustJan
1033 Posts

@Kit08 I am sorry to hear about your heart issues as a result of your treatment. I do hope that the medications help you and that your heart will rebound.

I can only imagine how how unsettling it is not knowing your treatment options going forward.

I hope the Oncology Cardiologist can provide some insight for you.

Thanks for sharing this story with us. Know we are here to help support you moving forward.

#heartdamage #sideeffects #Herceptin

Kit08
20 Posts

Thank you ladies @Runner Girl and @JustJan. I am gobsmacked! I was supposed to go through my cancer treatment and be done with it for another 25 years!
I was supposed to be wrapping up my chemo and getting ready to go back to work. Instead, I’m applying for long term disability and waiting to see if I need heart surgery!!

I am so thankful for this community. There are some days when I just need to wine a little. So happy my tastebuds are coming back and I can enjoy a glass. 😉

@Kit08 I was diagnosed with triple positive IDC following a mastectomy/expander placement surgery. Before I was to start my chemo which included Herceptin, I was sent for a MUGA. A MUGA is a test to look at the contractions/beats of your heart. They wanted to know what my heart looked like before getting treatment. Then I had MUGA's done during treatment. I do know that my heart contractions did change slightly but not enough to cancel the treatment. I was told that once off Herceptin, my heart would recover on it's own.

S2020
588 Posts

@Kit08, you have been through a lot. I am sorry to read about your new diagnosis and the added complications caused by the treatments.

I had excellent heart function before I started Herceptin treatments and, surprisingly, it declined to borderline this summer. I say “surprisingly“ because I was physically active and the baseline LVEF was great, but the oncology cardiologist said there is no correlation between activity level and Herceptin-induced cardiotoxicity. For now, mine is being closely monitored while continuing to receive treatments.

A chemo nurse said they have a lot of patients who have to stop Herceptin to address cardiac problems and then they resume treatments without any additional problems. I hope the same for you.

This is a lot for you to be going through. Hopefully, medical interventions will help to resolve this. We are here for you whenever you need support and someone to listen.

#Herceptin #cardiotoxicity #LVEF #cardiacgls

Kit08
20 Posts

@Buffythevampire thank you for sharing. I am happy to hear you managed through treatment. Will they/did they look at your heart function again after treatment was complete to see if it did go back to normal? Was your change so small it didn’t require follow up?

Mammabear
200 Posts

Yikes - side effects can sometimes be worse than the disease the drug is trying to cure.

I did not have heart issues with Herceptin the first time I took it. Now that i am stage 4 and have it along with pertuzumab every 3 weeks they don't even monitor my heart. Onc said the risk of heart is less than the risk of cancer progression.

I wonder if pertuzumab alone is an option.

Herceptin targets HER2 specifically but HER2 needs another HER hormone to propagate. pertuzumab targets the other HER hormones. So pertuzumab alone should still provide benefit but I am not sure if they ever trialed it and if not they probably won't do it.

hormone therapy will help with the ER+ but you do need to watch the HER2 piece.

I am not sure if your risk of recurrence is higher without the herceptin treatment.

I did work with a women who had triple positive about 20 years ago before herceptin was on the market and she never had a recurrence so certainly loads of women have lived long without it.

Kit08
20 Posts

@S2020 thank you for sharing! I wish you all the best with your treatment.

My previous radiation and chemotherapy were hard on my heart. I didn’t really realize this until now, but it was also functioning normally too. My oncologist was surprised this happened after only 2 herceptin treatments. However the oncology cardiologist was not. It just shows how different everybody responds.

Thank you all for your support! I know there are going to be some more difficult decisions ahead, I will take them one at a time.

@Kit08 I had my last MUGA on April 15, 2020 and my last Herceptin treatment was April 21, 2020. I had my last appointment with my Oncologist October 1, 2020. I was discharged from BC Cancer in October 2020. I only see my family Doctor know. The instructions given to my family Doctor is that I am to get a mammogram every 6 months for 5 years and my family Doctor is to do a physical exam to look for recurrence every 6 months for 5 years.

Kit08
20 Posts

@Mama Bear I looked up the side effects of pertuzumab and they look similar to herceptin - tratuzumab. Thank you for the suggestion.

My tumor was small, so Hopefully chance of recurrence is minimal.

My concern now is that I had mantle radiation, my entire chest and neck area, from my Hodgkin’s treatment 25 years ago. I am just as likely to get another primary Breast cancer in the right breast. Do I have any treatment options left beyond surgery? Do I opt to get it removed now or take the chance to get cancer in it that may not be able to be treated effectively?

I didn’t get a satisfactory answer from my oncologist when he was asked. I will have to ask again and make sure he doesn’t side step the answer and it is clear to me. I would then have to reach out to my surgeon and get him to agree with the risk and perform surgery.

+ Reply